Alert archive / Florida / Freeze Warnings in 2018

Freeze Warning 5, NWS Melbourne, FL

January 18, 20184 counties in Florida

NWS Melbourne, FL issued this freeze warning at Jan 18, 2018, 1:01 PM EST for 4 counties in Florida. It took effect at Jan 19, 2018, 2:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2018, 1:01 PM EST (18:01 UTC)
In effect from
Jan 19, 2018, 2:00 AM EST
Expired
Jan 19, 2018, 8:00 AM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS72 KMLB 181801
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
101 PM EST Thu Jan 18 2018

FLZ041-044-141-144-191300-
/O.UPG.KMLB.FZ.A.0004.180119T0800Z-180119T1300Z/
/O.NEW.KMLB.FZ.W.0005.180119T0700Z-180119T1300Z/
Inland Volusia County-Northern Lake County-Coastal Volusia County-
Southern Lake County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Daytona Beach, New Smyrna Beach, 
Ormond Beach, Clermont, Mascotte, and Groveland
101 PM EST Thu Jan 18 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM EST Friday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Lows will reach the upper 20s in northern Lake and
  northwest Volusia counties, with lower 30s. Temperature
  durations of 5 to 9 hours at or below freezing are expected in 
  north Lake and interior Volusia counties, with 2 to 5 hours in 
  coastal Volusia and southern Lake.
 
* IMPACTS...Temperatures at or below freezing can kill sensitive
   vegetation and may freeze exposed water pipes. Portable plants
   may need to be brought indoors to a warmer location, or considering
   covering sensitive vegetation as needed. Small animals should 
   be adequately cared for, or brought indoors if needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

FLZ045-046-191300-
/O.NEW.KMLB.FZ.W.0005.180119T0700Z-180119T1300Z/
Orange-Seminole-
Including the cities of Apopka, Maitland, Orlando, Winter Park, 
Union Park, Altamonte Springs, Casselberry, Oviedo, Sanford, 
and Winter Springs
101 PM EST Thu Jan 18 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM EST Friday. 

* TEMPERATURE...Lows will reach the lower 30s outside of highly
  urbanized areas late tonight. Temperature durations of 2 to 4
  hours at or below freezing are expected with up to 6 hours
  possible in normally colder locations.
 
* IMPACTS...Temperatures at or below freezing can kill sensitive
  vegetation and may freeze exposed water pipes. Portable plants
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

FLZ047-053-054-058-059-147-191300-
/O.NEW.KMLB.FR.Y.0001.180119T0700Z-180119T1300Z/
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Northern Brevard County-
Including the cities of Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Cocoa, and Titusville
101 PM EST Thu Jan 18 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY...

The National Weather Service in Melbourne has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EST Friday. 

* TEMPERATURE...Low temperatures are forecast to be between 33 and
  37 degrees under mostly clear skies and light winds. This will
  allow the temperature to fall to or very near the dewpoint which
  should allow areas of frost to form.

* IMPACTS...Take necessary precautions to protect sensitive 
  vegetation from the frosty conditions. Also...many home fires 
  occur during cold weather episodes. Use extreme caution with 
  space heaters...keeping the heater away from all material that 
  may be combustible...such as pillows...blankets and curtains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost is expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$

Kelly

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 18, 9:50 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 18, 9:50 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
950 AM EST Thu Jan 18 2018

.DISCUSSION...

...Freezing Temperatures Expected Again late tonight but not as
widespread as last night...

This cold outbreak outperformed early this morning with freezing
temperatures reaching Lake Okeechobee and Fort Pierce. A Hard Freeze
occurred north and west of Orlando. Sanford reached 25F breaking
their record low of 26F set in 1977. Orlando missed their record low
(26F 1977) by 1 degree.

Despite considerable sunshine, temperatures will be slow to rise
through the 40s. Forecast high temps look good with widespread 50s
for highs despite considerable sunshine. In fact, Volusia county
will struggle to reach 50. Marine stratocu has begun to push onshore
the treasure coast as low level flow veers toward the NE. This
should limit high temps to the upper 50s there. Despite the much
below normal temps, do not think any record cool highs will be tied
or broken today.

Attention has turned to tonight with the potential for another
freeze event but limited to northern sections. High pressure over LA
this morning will spread east with a ridge axis extending across
north FL tonight. This will allow a light N/NW drainage flow to
develop at the sfc but a light NE flow will exist just above the
boundary layer. This should bring some marine clouds across the
Treasure coast resulting in noticeably milder temps preventing any
frost or freeze concerns.

Although dewpoints will be gradually rising/recovering, they are
forecast to remain below 32F across the northern sections. And with
good radiational cooling expected there under clear skies and very
light winds, expect freezing temperatures once again north and west
of Orlando, though not as cold as this morning. So will likely
upgrade the Freeze Watch in Lake and Volusia to a Warning and
tentatively planning on including Seminole and Orange counties,
based on what the new 12Z model guidance suite depicts. Finally,
with lighter winds and rising dewpoints, there is a better chance
for frost outside of the freeze warning area, including Brevard,
Osceola and Okeechobee.

&&

.AVIATION...MVFR CIGs will affect coastal terminals VRB-SUA as
low level flow veers NE and advects marine stratocu onshore.
Otherwise VFR.

&&

.MARINE...
No significant changes to current coastal waters forecast. NOAA Buoy
009 continues to show solid Advisory conditions over the Atlc with
NW winds 20G25kt and seas 6-8FT near shore and 9-10FT offshore.
Winds/seas gradually decrease from late afternoon through tonight,
falling below the 20KT/7FT SCA threshold prior to midnight. Will
still need to maintain a Cautionary Statement for the offshore
marine legs after the SCA expiration late tonight.

&&

.FIRE WEATHER...(previous) Northwest winds veer to north with speeds
dropping back to 10-12MPH. Cold temps and low height of subsidence
cap will keep morning and early afternoon mixing heights pretty low
which is common during strong cold outbreaks. Expect smoke plumes to
cap and spread out at fairly low heights, especially for early-mid
morning ignitions.

Min RH values will drop below 30 percent for the interior central and
northern counties (Lake/Seminole/Orange/Osceola/Inland Volusia) with
some L-M20s from around the I-4 corridor N and W.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  50  31  60  42 /   0   0   0   0
MCO  52  36  64  45 /   0   0   0   0
MLB  55  38  64  49 /   0   0   0   0
VRB  56  41  65  50 /   0  10   0  10
LEE  51  32  62  41 /   0   0   0   0
SFB  52  34  62  43 /   0   0   0   0
ORL  52  36  63  45 /   0   0   0   0
FPR  57  40  66  50 /   0  10   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Watch from late tonight through Friday morning for
     Volusia County-Lake County.

AM...Small Craft Advisory until 4 PM EST this afternoon for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
     Brevard County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 PM EST this evening for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm-Volusia-Brevard County Line to Sebastian
     Inlet 20-60 nm.

&&

Kelly/Bragaw
Hazardous weather outlook, Jan 18, 4:50 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
450 AM EST Thu Jan 18 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
450 AM EST Thu Jan 18 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
Widespread freezing temperatures are occurring across the
interior, plus Volusia County, with readings ranging from the
middle and upper 20s across Lake and Volusia Counties, to the
lower 30s from Interstate 4 southward across Osceola County. A
Freeze Warning is in effect for Volusia, Lake, Seminole, Orange
and Osceola counties. Temperatures will rise above the freezing
mark in these colder locations by 900 AM.

In addition, very cold wind chills ranging from the upper teens
north to the upper 20s south will continue past sunrise, before
finally rising into the middle to upper 30s around 10 AM. A Wind
Chill Advisory is in effect for all of east central Florida.

Many home fires occur during cold weather episodes. Use extreme
caution with space heaters. Keep heaters away from all material
that may be combustible such as pillows, blankets and curtains.

If you will be outside from this evening through sunrise, be sure
to dress appropriately for the cold weather, including a hat and
gloves.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate risk of Rip
Currents within the chilly surf of the central Florida Atlantic
beaches today. The threat will be highest from noon through sunset
due to tidal effects. Check with beach patrol for the latest
information about ocean hazards. Always swim within sight of a
lifeguard, and never swim alone.

.WIND AND SEA IMPACT...
Northwest to north winds of 20 to 25 knots will produce hazardous
seas of 6 to 8 feet near shore and 9 to 10 feet well offshore, and
especially over the Gulf Stream. A Small Craft Advisory remains in
effect through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Although not quite as low as this morning, the cold temperatures
will linger through Friday morning, with widespread 30s expected.
A Freeze Watch has been issued for Lake and Volusia Counties.

A gradual warmup will occur from Friday through this weekend.
Hazardous boating conditions will be slow to subside beginning
this evening, but remain poor well offshore through tonight. Winds
and seas will subside from Friday through this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:57 AM ESTFreeze WatchMLBLake, Volusia9 hr
Jan 18, 1:01 PM ESTFrost AdvisoryMLBOkeechobee, Osceola19 hr
Jan 18, 3:13 PM ESTSmall Craft AdvisoryMLB10 hr

Nearby

Freeze Warnings in Florida, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.